Virginia, 2006

Hail and Damaging Winds in Virginia, June 22 to 23, 2006

June 22 to 23, 2006 · NWS LWX · 9 events in 6 counties and zones

Scattered showers and thunderstorms developed ahead of an approaching cold front. Some of these storms became severe, causing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$197,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered showers and thunderstorms developed ahead of an approaching cold front. Some of these storms became severe, causing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 8:45 PM EST, 39 minutes earlier.

Area forecast discussion, Jun 22, 8:45 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 PM EDT THU JUN 22 2006

.UPDATE...
WATER VAPOR SHOWS A RIDGE DOMINATING THE SOUTHEAST CONUS...WITH A
TROUGH ACROSS EASTERN CANADA. WAVES ARE RIDING NORTHEAST WITHIN THE
MEAN FLOW FROM THE NORTHERN PLAINS INTO THE EASTERN GREAT LAKES.
ACARS 400-250MB WIND OBSERVATIONS REVEAL A WESTERLY 100-120KT JET
FROM THE UPPER MIDWEST EAST ACROSS THE UPPER GREAT LAKES. 19Z
SURFACE ANALYSIS PLACES A TROUGH IN THE LEE OF THE APPALACHIANS. A
1016MB CYCLONE NEAR SAINT LOUIS IS RIDING ON A COLD FRONT WHICH
STRETCHED NORTHEAST ACROSS THE EASTERN GREAT LAKES.

MCV WHICH INITIATION LATE AFTERNOON OHIO VALLEY CONVECTIVE COMPLEX
IS MOVING EAST ACROSS EAST-CENTRAL PENNSYLVANIA THIS EVENING...WITH
LINE OF CELLULAR STORMS ALONG THE GUST FRONT MOVING ACROSS THE
APPALACHIANS. THUS...MOST VIGOROUS ACTIVITY COINCIDENT WITH THE MCV
SHOULD REMAIN NORTH OF THE FORECAST AREA OVERNIGHT.

00Z KIAD RAOB INDICATES ABOUT 800 J/KG OF ELEVATED CAPE FROM A 850MB
PARCEL. THUS...NOT EXPECTED CONVECTION TO WANE TOO QUICKLY THIS
EVENING. OUTFLOW BOUNDARY RUSHING SOUTH ACROSS SOUTHERN WEST
VIRGINIA MAY BE A SIGN THAT THE SYSTEM WILL GENERALLY DECAY DURING
THE LATE EVENING INTO THE OVERNIGHT HOURS HOWEVER.

OTHERWISE...EXPECT LOW TEMPERATURES TO REMAIN IN THE 70S ACROSS MOST
LOCALES. COULD SEE SOME LIGHT PATCHY FOG DUE TO THE AMOUNT OF
MOISTURE IN THE ATMOSPHERE LIKE LAST NIGHT...BUT NOT WARRANTED IN
ZONE FORECAST AT THIS TIME.

&&

.AVIATION...
00Z TAF PACKAGE WAS BASED ON CONVECTION DECAYING ACROSS THE
APPALACHIANS FROM THE OHIO VALLEY LATE THIS EVENING. WILL CONTINUE
TO MONITOR RADAR TRENDS AND UPDATE AS NEEDED. OTHERWISE...A FEW
SHOWERS DEVELOPED EARLY THIS EVENING ON THE LEE TROUGH IN THE
SHENANDOAH VALLEY...THESE SHOULD DISSIPATE WITH SUNSET.

COULD SEE LIGHT AREAS OF FOG DEVELOP OVERNIGHT GIVEN MOISTURE
CONTENT OF THE ATMOSPHERE...HOWEVER CONVECTIVE DEBRIS COULD LIMIT
FOG DEVELOPMENT.

EXPECTING WIDESPREAD CONVECTIVE DEVELOPMENT ALONG THE APPROACHING
COLD FRONT FRIDAY AFTERNOON. THIS CONVECTION IS EXPECTED TO REACH
THE NORTHERN TERMINALS DURING THE LATE AFTERNOON OR EARLY
EVENING...INTENSIFYING INTO THE OVERNIGHT HOURS ACROSS THE REGION.

&&

.MARINE...
BAY BREEZE BROKE DOWN EARLIER THAN THE DIURNAL CYCLE DUE TO INCREASE
IN SYNOPTIC GRADIENT. EXPECTING SOUTHERLY WINDS TO FUNNEL UP THE BAY
AHEAD OF AN APPROACHING COLD FRONT OVERNIGHT (WINDS MAY REACH TO 15
KNOTS).

WATER LEVELS ARE RUNNING SLIGHTLY ABOVE PREDICTED VALUES. THE LUNAR
CYCLE IS WANING TO A NEW MOON ON SUNDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SHORT TERM/AVIATION/MARINE...ROGOWSKI
Hazardous weather outlook, Jun 22, 8:49 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
949 PM EDT THU JUN 22 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
949 PM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE SOUTH INTO THE MID ATLANTIC ON
FRIDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED...AND A FEW
THUNDERSTORMS COULD REACH SEVERE LEVELS...WITH THE PRIMARY THREAT
FROM DAMAGING WIND GUSTS.

WITH THE FRONTAL BOUNDARY MOVING VERY LITTLE FROM FRIDAY NIGHT
THROUGH EARLY NEXT WEEK...HEAVY RAINFALL MAY DEVELOP OVER A PERIOD
OF SEVERAL DAYS. AT THIS TIME...A PORTION OF THE OUTLOOK AREA MAY
RECEIVE EXCESSIVE RAINFALL AMOUNTS WHICH COULD CAUSE FLOODING
PROBLEMS TO DEVELOP. MONITOR LATER INFORMATION AND FORECASTS TO GET
THE LATEST ON THIS POTENTIAL FLOODING SITUATION. A FLOOD OR FLASH
FLOOD WATCH MAY BE NECESSARY BY EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING AND AGAIN ON
FRIDAY.

ROGOWSKI

The radar

The Sterling radar (KLWX), 22 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Prince William

When
June 22, 9:24 PM EST to 9:28 PM EST
Where
Prince William County, Gainesville
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
EMERGENCY MANAGER
Coordinates
38.800, -77.600

Several trees were downed in Gainesville.

Thunderstorm Wind, Prince William

When
June 22, 9:25 PM EST
Where
Prince William County, Nokesville
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
38.700, -77.583

A 100 year old tree fell and damaged a roof of a home in Nokesville.

Thunderstorm Wind, Manassas (C)

When
June 22, 9:30 PM EST
Where
Manassas (C) County, Manassas
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
38.750, -77.483

Thunderstorms brought several trees and large limbs down across the city.

Thunderstorm Wind, Fairfax

When
June 22, 9:45 PM EST to 9:50 PM EST
Where
Fairfax County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
38.833, -77.267

Numerous trees were downed across Burke, West Springfield, Centreville, and Clifton.

Thunderstorm Wind, Loudoun

When
June 22, 10:30 PM EST
Where
Loudoun County, Aldie
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
38.967, -77.633

Trees were downed across Route 15 South.

Thunderstorm Wind, Augusta

When
June 23, 5:20 PM EST
Where
Augusta County, New Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
38.200, -78.900

Strong winds brought several trees down, blocking several roads in New Hope and Crimora.

Hail, Augusta

When
June 23, 5:20 PM EST
Where
Augusta County, New Hope
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.200, -78.900

Golf ball-sized hail was reported in New Hope.

Thunderstorm Wind, Harrisonburg (C)

When
June 23, 5:30 PM EST
Where
Harrisonburg (C) County, Harrisonburg
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
38.450, -78.867

Strong winds brought several trees down, which ended up damaging a deck, roof and gutters of a house as well as a nearby parked car.

Hail, Harrisonburg (C)

When
June 23, 5:30 PM EST
Where
Harrisonburg (C) County, Harrisonburg
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.450, -78.867

Hail to the size of golfballs occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515330, 5515381, 5515331, 5515332, 5515333, 5515380, 5515382, 5515334, 5515335.